Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 6, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Feb 21, 2023, 2:03 PM CST for 16 counties in Texas. It took effect at Feb 22, 2023, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2023, 2:03 PM CST (20:03 UTC)
- In effect from
- Feb 22, 2023, 11:00 AM CST
- Expired
- Feb 22, 2023, 5:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Bandera County, TX, Blanco County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 80 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 8.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030 WWUS84 KEWX 212003 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 203 PM CST Tue Feb 21 2023 ...Critical Fire Weather Conditions Expected for the Rio Grande Plains, Southern Edwards Plateau and Hill Country Wednesday afternoon... .A dryline will sweep through South Central Texas Wednesday morning, resulting in west to west-southwesterly winds of 15 to 25 mph with higher gusts. In combination with minimum relative humidities of between 8 and 15 percent, critical fire weather conditions will be expected from late Wednesday morning through Wednesday afternoon across the Rio Grande Plains, Southern Edwards Plateau and Hill Country. TXZ183>187-202>204-217>219-221000- /O.UPG.KEWX.FW.A.0003.230222T1700Z-230222T2300Z/ /O.NEW.KEWX.FW.W.0006.230222T1700Z-230222T2300Z/ Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick- Zavala-Frio- 203 PM CST Tue Feb 21 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM CST WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS, SOUTHERN EDWARDS PLATEAU AND HILL COUNTRY... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 5 PM CST Wednesday. The Fire Weather Watch is no longer in effect. * WINDS...West-Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...8 to 15 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ171-188>190-228-221000- /O.NEW.KEWX.FW.W.0006.230222T1700Z-230222T2300Z/ Llano-Gillespie-Kendall-Blanco-Dimmit- 203 PM CST Tue Feb 21 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM CST WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS, SOUTHERN EDWARDS PLATEAU AND HILL COUNTRY... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 5 PM CST Wednesday. * WINDS...West-southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...8 to 15 percent * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
731 WWUS84 KEWX 220812 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 212 AM CST Wed Feb 22 2023 ...Critical Fire Weather Conditions Expected Today for the Rio Grande Plains, Southern Edwards Plateau and Hill Country... .A dryline will sweep through the region this morning. West winds of 15 to 20 mph with gusts to 25 to 35 mph are expected to develop late morning and persist through the afternoon. In combination with minimum relative humidities of between 8 and 15 percent and dry fuels, critical fire weather conditions are expected. TXZ171-183>190-202>204-217>219-228-222300- /O.CON.KEWX.FW.W.0006.230222T1700Z-230222T2300Z/ Llano-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kendall- Blanco-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Dimmit- 212 AM CST Wed Feb 22 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST THIS AFTERNOON FOR GUSTY WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS, SOUTHERN EDWARDS PLATEAU AND HILL COUNTRY... * WINDS...West 15 to 20 mph with gusts 25 to 35 mph. * RELATIVE HUMIDITY...8 to 15 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 21, 11:32 AM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Feb 21, 11:32 AM CST, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1132 AM CST Tue Feb 21 2023 ...New AVIATION... .SHORT TERM... (Today through Wednesday) Issued at 233 AM CST Tue Feb 21 2023 Early morning Nighttime Microphysics shows low clouds developing over the Coastal Plains. With rich sfc moisture (sfc dewpoints in the 60s), and southeasterly surface flow, expect low clouds to expand north and westward into the San Antonio metro and along the I- 10 corridor east of the metro. Some patchy fog with perhaps some pockets of dense fog will be possible through mid-morning before rapid warming leads to a quick decline in coverage as sunshine breaks out for the afternoon. This afternoon will be rather warm, some 15-20 degrees above normal for late February, with mid to upper 80s expected across the board. However, we won't come anywhere close to records, as the bar is set quite high, with the heatwave from President's Day weekend of 1996 easily beating out any contenders. In fact, San Antonio's earliest 100 degree day on record was set on this day in 1996. Tonight will set the stage for what's to come tomorrow as gulf moisture surges inland ahead of a sharpening dryline/cold front combo set to move through by late morning/early afternoon. A 500mb vort max will pivot through central Texas Wednesday, leading to perhaps a few isolated showers along the cold front as it sweeps through the Hill Country and Edwards Plateau, but chances are looking increasingly unlikely, as the famed dry-slot looks to do us in with regard to the rain department. The mid-level wave is just a bit too far north to really result in any meaningful precip and most will likely miss out on any sort of precip with this system. The real story will be the critical fire weather conditions that will develop on the back side of the front, mainly over the Southern Edwards Plateau and Rio Grande Plains, where a Fire Weather Watch is in effect from 17Z to 23Z Wednesday. For more on that, see the fire weather discussion below. Wednesday will be yet another warm day, and despite a cold front moving through, it will be more typical of a dryline passage, with dewpoints tanking Wednesday afternoon over much of South-Central Texas. Temperatures will once again warm well into the 80s, with some lower 90s out west and to the south over the Winter Garden region. Records won't be challenged though, as the remain well out of reach at all 4 climate sites. && .LONG TERM... (Wednesday night through Monday) Issued at 233 AM CST Tue Feb 21 2023 Winds are forecast to quickly diminish Wednesday evening. A shallow moisture return is indicated to take place across the inland Coastal Plains late evening and overnight. This could lead to the development of low stratus and fog across this region. A reinforcing cold front is indicated to move into the area Thursday morning and stall somewhere across Coastal Plains, although exactly where is still in question. Flow just above the shallow front is forecast to turn east and southeast Thursday night and Friday night leading to isentropic ascent and the development of clouds. Some patchy light rain could also be possible north of the front on Friday, and with the cloud cover will lead to cooler temperatures. Confidence decreases on how quickly the front will lift back north as a warm front late Friday, however most guidance suggests areas along and north of I-10 should remain in the shallow, cooler airmass. The warm front should eventually lift north of the area Saturday morning with a southeasterly flow becoming established and persisting through the weekend, leading to warmer temperatures. An upper level low off the coast of California Saturday is indicated by models to eject through the Four Corners Sunday and into the Plains on Monday. This may drag another Pacific cold front through the area Sunday night into Monday. Rain chances are currently low with this system, as most ensemble guidance suggests the better moisture and forcing will be north of the area. && .AVIATION... (18Z TAFS) Issued at 1126 AM CST Tue Feb 21 2023 VFR flight conditions prevail this afternoon into this evening with moderate to breezy south to southeasterly winds. A MVFR stratus deck then returns to the I-35 TAF sites (KAUS, KSAT and KSSF) into and through the overnight hours. KDRT will remain VFR through the night with some increasing high clouds overnight. A dryline is expected to advance across the region on Wednesday morning from west to east. This will allow for skies to clear and for VFR flight conditions to return to all sites. A moderate to breezy west to west-southwesterly flow is expected into Wednesday afternoon behind the dryline. && .FIRE WEATHER... Issued at 233 AM CST Tue Feb 21 2023 A strong early Spring cold front will sweep through South Central Texas on Wednesday, resulting in strong westerly winds of 15 to 25 mph with gusts to 35 mph. Minimum relative humidities between 10 and 15 percent, possibly single digits along the Rio Grande, are forecast Wednesday afternoon. Per Texas A&M Forest Service, forecast fuel dryness is indicated in the dry category on Wednesday for some areas of the Rio Grande with a forecast Fire Danger category of Very High across the southern Edwards Plateau and western Hill Country, and some pockets of Extreme along the Rio Grande. The combination of these weather and fuel conditions support a Fire Weather Watch for the Rio Grande, southern Edwards Plateau, and western Hill Country for Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 66 88 59 80 / 10 10 0 0 Austin Bergstrom Intl Airport 66 87 59 80 / 10 10 0 0 New Braunfels Muni Airport 65 88 58 81 / 10 0 0 0 Burnet Muni Airport 64 83 54 76 / 10 20 0 0 Del Rio Intl Airport 63 92 56 87 / 10 0 0 0 Georgetown Muni Airport 66 86 59 78 / 10 20 0 0 Hondo Muni Airport 62 89 57 84 / 10 0 0 0 San Marcos Muni Airport 65 88 59 81 / 10 0 0 0 La Grange - Fayette Regional 67 86 62 79 / 0 0 0 0 San Antonio Intl Airport 65 88 60 81 / 0 0 0 0 Stinson Muni Airport 66 90 61 84 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... && Short-Term...MMM Long-Term...76 Aviation...Brady
Hazardous weather outlook, Feb 21, 3:29 AM CST, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 329 AM CST Tue Feb 21 2023 TXZ171>173-183>194-202>209-217>225-228-220930- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 329 AM CST Tue Feb 21 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Some patchy dense fog is possible across portions of the Coastal Plains and San Antonio metro area this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Critical fire weather conditions are likely Wednesday afternoon for the Rio Grande Plains and Southern Edwards Plateau. A Fire Weather Watch is in effect for these areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 1:37 AM CST | Fire Weather Watch | EWX | Bandera, Edwards, Frio, Kerr, Kinney, Maverick and 5 more | 12 hr |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.